Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 203, NWS Denver/Boulder, CO

July 23, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2018, 4:46 PM MDT for Park County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 4:46 PM MDT (22:46 UTC)
Expired
Jul 23, 2018, 5:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Park County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS55 KBOU 232246
SVRBOU
COC093-232315-
/O.NEW.KBOU.SV.W.0203.180723T2246Z-180723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
446 PM MDT MON JUL 23 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Park County in central Colorado...

* Until 515 PM MDT.

* At 445 PM MDT, a severe thunderstorm was located 6 miles west of
  Guffey, or 45 miles west of Colorado Springs, moving south at 15
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3878 10578 3889 10551 3870 10539 3870 10575
TIME...MOT...LOC 2245Z 337DEG 12KT 3877 10566 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
2 follow-up statements
766 
WWUS55 KBOU 232258
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
458 PM MDT MON JUL 23 2018

COC093-232315-
/O.CON.KBOU.SV.W.0203.000000T0000Z-180723T2315Z/
Park CO-
458 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL PARK COUNTY...

At 457 PM MDT, a severe thunderstorm was located near Guffey, or 41
miles west of Colorado Springs, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

Locations impacted include...
Guffey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10566 3883 10548 3870 10539 3870 10566
TIME...MOT...LOC 2257Z 311DEG 12KT 3876 10559 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
689 
WWUS55 KBOU 232320
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
520 PM MDT MON JUL 23 2018

COC093-232329-
/O.EXP.KBOU.SV.W.0203.000000T0000Z-180723T2315Z/
Park CO-
520 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PARK COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central Colorado.

LAT...LON 3877 10566 3883 10548 3870 10539 3870 10566
TIME...MOT...LOC 2319Z 337DEG 12KT 3930 10484 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:09 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 3:09 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Mon Jul 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 309 PM MDT Mon Jul 23 2018

Scattered showers and thunderstorms have been developing over the
mountains during the past several hours and will continue to
expand and move out over the plains through late afternoon.
Severe thunderstorm watch has been issued for
Park...Jefferson...and western Douglas counties through 01z for
marginal large hail up to 1 inch in diameter. So far, spotters
have reported very heavy rain and hail up to nickel size over Park
county. Still, overall main threat today will be the heavy rain
and potential for localized flooding. PW values have increased to
around 1.25" over the Front Range with up to 1.50" over the
plains. Storm motions expected to range from 20-30 mph so any
prolonged heavy rain is not likely. Still expect rainfall rates up
to an inch in 30 minutes or less with the stronger storms so
localized flooding is possible. High resolution models showing a
potential for several waves of storms moving across the mountains
and adjacent plains through at least late evening. Expect most of
the showers will dissipate by midnight with some lingering
activity over far southern portions towards morning.

For Tuesday, expect a drier and warmer day as some drier air works
in along northern fringes of the upper high. There will still be
enough moisture and instability for scattered storms in the
mountains but the plains look dry for much of the day. Possible
an isolated storm on the adjacent plains towards evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 309 PM MDT Mon Jul 23 2018

Abundant mid-level moisture will remain over Colorado through the
end of the week and into this weekend. Weak to moderate
northwesterly flow aloft will couple with broad upslope
northeasterly flow at low levels to keep a moist airmass in place
over northeast Colorado. Model soundings show that precipitable
water values will be at or slightly above 1 inch each afternoon
and evening this week. This will be sufficient for late day storms
to bring the chance of locally heavy rainfall to the foothills and
plains. Temperatures will be held below seasonal normals through
the forecast period. Along with the threat of heavy rainfall from
generally slow moving storms, there may be enough mid-level flow
each day to organize thunderstorms as they develop, so that hail
or damaging winds can not be ruled out. Surges of monsoonal
moisture coming up from the southwestern U.S. will be monitored
using satellite imagery as the days go by.

On Monday, the GFS and ECMWF both show the upper ridge over the
southwestern U.S. amplifying, switching the flow aloft over
Colorado to more northerly. This will lead to drying aloft across
northern Colorado. A decrease in shower activity will lead to
warmer temperatures as the week begins.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 309 PM MDT Mon Jul 23 2018

Scattered storms will impact the local terminals through this
evening with several rounds of storms expected. Expect MVFR cigs
with passing storms with heavy rain, small hail and gusty winds to
35 mph. There is some potential for redevelopment of lower
stratus/fog later tonight and early Tuesday morning with a weak
cyclone as winds shift w-nw towards 12z.

&&

.HYDROLOGY...
Issued at 309 PM MDT Mon Jul 23 2018

Heavy rain threat through this evening with the stronger storms.
High moisture values with PW around 1.25" over the Front Range,
but storm motions up to 30 mph will keep storms moving at a good
clip so overall flash flood threat is low. Still could be some
localized flooding with high rainfall rates of one inch of rain in
30 minutes or less.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Sullivan/Dankers
AVIATION...Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Jul 23, 10:41 AM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Mon Jul 23 2018

COZ030>051-241645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to develop and increase
during the afternoon hours over the mountains and plains. The
main threat from the storms today will be heavy rainfall. Some of
the storms could produce 1 to 2 inches of rain in an hour or two,
which could produce minor flooding. A couple of severe
thunderstorms will be possible with wind gusts to 60 mph and hail
to one inch in diameter. These stronger storms are most likely in
the area south and southeast of Denver this afternoon. Showers and
thunderstorms will slowly diminish from northwest to southeast
during the late evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms in
the mountains on Tuesday, with a slight chance elsewhere. Late
day showers and thunderstorm chances will spread across most of
forecast area Wednesday through Saturday. Heavy rain can be
expected with some of the storms, but the upper steering winds
aloft should be strong enough to keep the storms moving which
will lower the flooding threat some what. Sunday a bit of drying
is expected. Temperatures will be below seasonal normals most
days, with the exception of Tuesday, when normal highs are
expected with temperatures around 90 degrees F on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
heavy rainfall reports will be appreciated.

In the hours before

Local storm report, Jul 23, 2:34 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
234 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             2 SW DECKERS            39.23N 105.26W
07/23/2018  E0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&
Special weather statement, Jul 23, 4:43 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
443 PM MDT MON JUL 23 2018

COZ040-041-232315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
443 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE COUNTY UNTIL 515
PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 12 miles east of Denver, moving south at 15
mph.

Street flooding is likely occurring across Aurora south of I-70.
Half inch hail and wind gusts up to 50 mph have already occurred and
are possible over the next 15 to 20 minutes.

Locations impacted include...
Aurora, eastern Centennial, northwestern Parker, Arapahoe Park,
Watkins and Buckley AFB.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.

LAT...LON 3972 10485 3977 10459 3957 10452 3954 10479
TIME...MOT...LOC 2242Z 337DEG 12KT 3969 10474

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:33 PM MDTSpecial Weather StatementBOULincoln27 min
Jul 22, 6:58 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 22, 8:58 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jul 22, 9:11 PM MDTFlash Flood WarningBOULincoln3 hr
Jul 22, 11:34 PM MDTSpecial Weather StatementBOUWashington26 min
Jul 23, 1:25 PM MDTSevere Thunderstorm WarningBOUPark35 min
Jul 23, 1:51 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson, Park24 min
Jul 23, 2:14 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson46 min
Jul 23, 2:29 PM MDTAreal Flood AdvisoryBOUDouglas87 min
Jul 23, 3:22 PM MDTSevere Thunderstorm WarningBOUPark23 min
Jul 23, 3:46 PM MDTSevere Thunderstorm WarningBOUPark29 min
Jul 23, 4:07 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver, Douglas, Jefferson83 min
Jul 23, 4:16 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Weld89 min
Jul 23, 4:43 PM MDTSpecial Weather StatementBOUDenver32 min
Jul 23, 5:03 PM MDTSpecial Weather StatementBOUDouglas42 min
Jul 23, 5:32 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas, Elbert38 min
Jul 23, 5:47 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Weld55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.